Idaho, 2019

Hail in Idaho, July 2, 2019

July 2, 2019 · NWS MSO · 1 event in 1 county or zone

Strong wind shear and modest instability allowed for a severe storm to develop west of the town of Harpster.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Strong wind shear and modest instability allowed for a severe storm to develop west of the town of Harpster.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 2, 12:41 PM PST, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 2, 12:41 PM PST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
241 PM MDT Tue Jul 2 2019

.DISCUSSION...Widespread thunderstorms are developing this
afternoon. High amounts of available moisture, daytime heating,
and the passage of a frontal feature are the main reasons for
today’s storms. Brief heavy rain, small hail, and gusty winds
are the main threats through this evening. Moisture will be most
abundant in north- central Idaho and northwest Montana so these
areas of an increased risk for brief heavy rain.

The main low pressure system is forecast to pass through north-
central Idaho and western Montana tonight and during Wednesday,
providing high chances for rain and cooler daytime temperatures.
The Glacier Region and those near the Divide are most likely to
have persistent rain; although, widespread showers and
thunderstorms will quickly develop during late morning Wednesday.
Storms are expected to last into the evening.

The Fourth of July forecast holds temperatures a few degrees below
normal and showers and thunderstorms in the afternoon and evening.
Highest chances for rain are near the Canadian border, in Glacier
NP, and along the Divide.

Showers and thunderstorms are anticipated across the Northern
Rockies nearly each afternoon and evening Friday through early
next week. Western Montana, particularly near Glacier Park, appear
to have the best chance of precipitation nearly each day.
Considering increased cloud cover over the region during this
time, afternoon temperatures are expected to remain slightly below
the seasonal average for most locations (with a possible
exception of lower elevation north central Idaho).

Following the beginning of next week, models suggest that warm,
dry high pressure will develop over the Northern Rockies,
signaling a significant warm-up above the seasonal average. The
question remains whether a real warm pattern is developing for the
region or if model uncertainty is pushing models to depict a
pattern closer to climatology. Ensembles of our domestic weather
model are in reasonable agreement that the “Four Corners” high
pressure related to the US Southwest Monsoon will develop by the
middle of next week, but much ensemble spread exists for Northern
Rockies to be influenced much by this seasonal change.

&&

.AVIATION...Showers and thunderstorms are quickly developing this
afternoon as a frontal feature approaches from the west. A few
strong thunderstorms are possible during this afternoon and
evening. All TAF sites have threats for thunderstorms mainly until
03/0300z, but storm activity is expected to linger through the
overnight, especially in northwest Montana. Patchy fog will
develop in valleys that receive rain and have clearing tonight.
Storm activity is forecast to develop early in the day on
Wednesday with a low pressure system planning to move through the
region.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jul 2, 1:35 PM PST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Missoula MT
335 PM MDT Tue Jul 2 2019

MTZ002-003-022215-
Flathead/Mission Valleys MT-West Glacier Region MT-
335 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 415
PM MDT...

At 334 PM MDT, trained weather spotters reported a strong
thunderstorm 2 miles west of Kalispell, moving east-northeast at
30 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Kalispell, Evergreen, Columbia Falls, West Glacier, Apgar, Martin
City, Coram, Creston, Hungry Horse, La Salle and Nyack.

LAT...LON 4813 11426 4829 11440 4862 11384 4840 11361
TIME...MOT...LOC 2134Z 239DEG 49KT 4826 11421
Special weather statement, Jul 2, 1:56 PM PST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Missoula MT
356 PM MDT Tue Jul 2 2019

MTZ007-022230-
Butte/Blackfoot Region MT-
356 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DEER LODGE...
SOUTHEASTERN GRANITE AND SOUTHERN POWELL COUNTIES UNTIL 430 PM MDT...

At 353 PM MDT, Doppler radar was tracking a strong thunderstorm
southeast of Georgetown Lake, moving northeast at 30 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Georgetown Lake and West Valley.

LAT...LON 4601 11316 4610 11339 4633 11306 4628 11288
TIME...MOT...LOC 2153Z 243DEG 36KT 4618 11307
Special weather statement, Jul 2, 2:24 PM PST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Missoula MT
424 PM MDT Tue Jul 2 2019

MTZ007-022315-
Butte/Blackfoot Region MT-
424 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL COUNTY UNTIL
515 PM MDT...

At 422 PM MDT, Doppler radar was tracking a strong thunderstorm near
Deer Lodge, moving northeast at 30 mph.

Pea size hail and brief heavy rain will be possible with this storm.

Locations impacted include...
Deer Lodge, Garrison and Avon.

LAT...LON 4630 11291 4647 11299 4665 11262 4647 11241
TIME...MOT...LOC 2222Z 243DEG 49KT 4643 11283
Special weather statement, Jul 2, 3:08 PM PST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Missoula MT
508 PM MDT Tue Jul 2 2019

MTZ005-006-043-030000-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Potomac/Seeley Lake Region MT-
508 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA...NORTH
CENTRAL RAVALLI AND NORTHWESTERN GRANITE COUNTIES UNTIL 600 PM MDT...

At 508 PM MDT, Doppler radar was tracking a strong thunderstorm over
Florence, or 12 miles southeast of Lolo, moving northeast at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Lolo and Florence.

LAT...LON 4654 11397 4659 11413 4671 11422 4681 11400
      4684 11386 4674 11371
TIME...MOT...LOC 2308Z 239DEG 48KT 4672 11383

The radar

The Missoula radar (KMSX), 191 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clearwater

When
July 2, 5:06 PM PST to 5:11 PM PST
Where
Clearwater County, 26.5 mi S of Weippe
Measured
1 in hail
Reported by
Public
Coordinates
45.987, -115.963

Nickel to quarter-sized hail was reported in the town of Harpster, Idaho.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2019Every state in 2019This day in weather historyWarnings in Idaho, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832793.